Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
July 27, 2001

Daily Care

Question from Philadelphia, Pennsylvania, USA:

My 14 year old son, who has had diabetes for six years, had good blood glucose control up until two years ago. About a year ago, he was admitted to the local children's hospital in DKA [diabetic ketoacidosis], and had a bad experience (with some of the staff) during this stay to the extent that he refused to return to the endocrine team there. So, we've recently switched to another endocrine team (at a different hospital). His original endocrinologist had him on three shots and four blood checks per day; with touch-up doses if he was 'high', but this new team's approach is two shots per day (larger amounts of insulin) and my son is waking up with blood sugars of about 240-260 mg/dl [13.3-14.1 mmol/L]. My son is 5 feet 5 inches tall and weighs 118 pounds. His current regimen is 9 Regular with 20 NPH at breakfast (with a sliding scale of regular for anything about 240 mg/dl [13.3 mmol/L]), a sliding scale at lunch, if needed; and 7 Regular with 14 NPH at dinner. Does this sound right? Should I be increasing his NPH at dinner to bring down his morning blood sugar?

Answer:

The “right” amount of insulin is the quantity that, when balanced with a meal plan and exercise, allows keeping the glucoses within the target range. It is not uncommon for young people with type�1 diabetes to require about one unit of insulin per kilogram of body weight, and that’s where your son is now. However, teenagers often require more given all the other hormonal changes in their bodies, their growth spurt, their changes in appetite, etc. If you see consistently high glucoses upon awakening, it would seem reasonable to increase the dinner NPH.

I am sorry that your son had a bad experience with his first team. Did you discuss the specific issues? Contact the team with which you are most comfortable and relay these issues of higher readings.

DS

[Editor’s comment: Check middle-of-the-night blood sugars, and you may find he’s low at night (nocturnal hypoglycemia) from the supper dose of NPH, and then having rebound hyperglycemia at dawn; moving the NPH to later in the evening will cut out the nocturnal hypoglycemia. Switching to bedtime NPH (3 shots a day) will do wonders towards fixing this possible problem (and may help even if he’s not low at night!).

Also, be sure to ask about switching your son to a more intensive program, including switching to Lantus (insulin glargine) once a day, instead of NPH twice a day.

WWQ]

[Editor’s comment: Your son’s situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what’s happening in more detail. See The Continuous Glucose Monitoring System. Ask his diabetes team about it.

SS]